UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 132

of 'Cutaneous side effects of conventional chemotherapy agents'

132
TI
Neutrophilic eccrine hidradenitis: a distinctive rash associated with cytarabine therapy and acute leukemia.
AU
Flynn TC, Harrist TJ, Murphy GF, Loss RW, Moschella SL
SO
J Am Acad Dermatol. 1984;11(4 Pt 1):584.
 
Neutrophilic eccrine hidradenitis (NEH) is a recently described neutrophilic dermatosis associated with acute myelogenous leukemia (AML) and chemotherapy. This disorder is a distinct clinicopathologic entity separate from leukemid reactions and other neutrophilic dermatoses. We describe two cases in which plaques or nodules developed in the second week after initiation of induction chemotherapy for AML. The lesions regressed in 1 week and recurred in one case when induction chemotherapy was given a second time. Histologically, the findings were similar in each case. Neutrophils palisaded about and infiltrated the eccrine coil in which necrosis of secretory epithelium was present. Focal mucinous degeneration of the eccrine adipose tissue cuff was the only other significant alteration. No vasculitis was observed. Cultures and histologic preparations for pathogenic organisms were negative. Cytarabine was the chemotherapeutic agent used in all three cases. NEH most likely represents either an unusual response caused by cytarabine or a manifestation of AML. Recognition of NEH is important in order to exclude other neutrophilic dermatoses associated with AML, such as sepsis and leukemia cutis, which may appear clinically similar.
AD
PMID